Wisconsin, 2016Flash Flooding and Hail in Wisconsin, May 31, 2016
May 31, 2016 · NWS MPX · 9 events in 3 counties and zones
A line of thunderstorms developed during the afternoon along a cold front that extended from west central Wisconsin, southeast into north central Iowa. By 3 PM CST, strong storms developed southeast of Elk Mound and moved northeast across Dunn and Chippewa counties of west central Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms developed during the afternoon along a cold front that extended from west central Wisconsin, southeast into north central Iowa. By 3 PM CST, strong storms developed southeast of Elk Mound and moved northeast across Dunn and Chippewa counties of west central Wisconsin. Several bands of torrential rainfall led to localized flash flooding, plus a few storms caused damage in Elk Mound and Albertville. One of the higher rainfall reports was 4.20 inches in the town of Ladysmith.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 12:15 PM CST, 2 hours 15 minutes earlier.
Area forecast discussion, May 31, 12:15 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
115 PM CDT TUE MAY 31 2016
.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Tue May 31 2016
A band of showers and decaying thunderstorms across western
Minnesota will continue tracking east this morning. Lightning
activity has decreased significantly in the last couple hours with a
stabilizing atmosphere. Still, a large area of moderate rain will
make for a wet morning across the county warning area. The rain will
likely break up across eastern Minnesota and western Wisconsin later
this morning.
Surface low pressure currently over southeastern North Dakota will
lift north then retrograde westward along the Canadian border this
afternoon. This will slow the cold front's eastward progression into
Wisconsin, and as the atmosphere destabilizes again, a regeneration
of showers and thunderstorms from south central Minnesota to western
and northern Wisconsin is expected. The greatest chance will be east
of a line from Fairmont, to Mankato, St Paul, and Mora. The main
threat with these storms will be heavy rainfall from training cells
and seasonably high pwats around an inch and a half. The activity
will linger well into this evening across western Wisconsin while
the dry slot brings clearing skies to the west.
.LONG TERM...(Wednesday through Monday)
Issued at 330 AM CDT Tue May 31 2016
Longer term issues are timing of frontal exit wednesday morning
and wraparound shower potential over the northern cwa wednesday.
then development of next trough Thursday night/Friday with
cooling trend lingering into the weekend.
Initially...deterministic runs suggest front will have exited the
cwa by by 12z wednesday. Threat of instability showers under the
upper low continues and will hold any pop mainly along and north
of I-94. Cooler air drops into the area wednesday along with lower
clouds. This is expected to limit overall warming during the day
with highs struggling to warm through the 60s in the cloudier
northern cwa. Clearing trend is expected Wednesday night with
surface high spreading into the west. Winds should diminish and
with cool overnight lows.
Return flow and waa patten ahead of the nest trough will develop
mid clouds and the threat of showers/thunder Thursday night. We
confined the threat to mainly along and south of the MN river
valley for now. Both the GFS and ECMWF drop the next trough into
the region Friday and Friday night. Timing of trough brings the
system into the cwa during the day Friday...during peak heating.
Model instability increases modestly along with deep layer
shear...so appears there will some threat of strong/severe storms
Friday into Friday for the area.
Following the front...the upper low develops over the great lakes
region. The GFS has trended like an earlier ECMWF run...more
amplified and slower moving the closed low east. Both suggest
chance of showers/thunder both days as the system exits slowly to
the east. The below normal temperature trend should linger into
early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 115 PM CDT Tue May 31 2016
At 1730z, the cold front extended from about Waseca to St. Paul,
with thunderstorms rapidly developing along it from central IA
into wrn WI. The field that looks to have the best shot at
getting a TSRA is EAU, and here, with the HopWRF and HRRR showing
a line of storms working through EAU around 22z, felt confident
enough to go with a prevailing TSRA between 2130z and 2230z. For
RNH/MSP any activity looks to be more scattered in nature at these
locations, so maintained nothing more than VCTS. LAMP winds have
not had enough of a west component to them behind the front, so
followed the HRRR forecast with winds. Wednesday, sfc low over
north central ND will continue to fill as it moves across the
Canadian border. CU rule supports a BKN-OVC cu/sc field developing
area wide Wednesday morning. As for chances that cloud field will
be MVFR or VFR, MVFR is likely for AXN, possible for STC, and
unlikely for everyone else.
KMSP...The HRRR had been supporting storm development over the
western Twin Cities, but with front already east of MSP, TSRA
chances will be better east of the field. Still, expect some TSRA
nearby for the first hour or two, so left the VCTS in. The HRRR
has had a better handle on wind direction than the LAMP, so
followed it for the wind forecast. Expect the cu field to rapidly
develop after 13z Wednesday. Likely starting out near 3k ft, but
quickly working toward 5k ft for the afternoon.
/OUTLOOK FOR KMSP/
THU...VFR. Winds WNW 5-10 kts.
FRI...VFR. TSRA likely with chc MVFR. Winds S 5-10 kts.
SAT...MVFR likely. Chc -shra. Winds NW 10-15 kts.
&&
.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&
SHORT TERM...BORGHOFF
LONG TERM...DWE
AVIATION...MPG
Hazardous weather outlook, May 31, 12:23 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT TUE MAY 31 2016
MNZ078-085-093-WIZ015-016-024>028-011830-
GOODHUE-STEELE-FREEBORN-BARRON-RUSK-PIERCE-DUNN-PEPIN-CHIPPEWA-
EAU CLAIRE-
123 PM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST
CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL CONTIUE TO DEVELOP THIS AFTERNOON. A FEW
SEVERE STORMS ARE POSSIBLE THIS AFTERNOON INTO THIS EVENING WITH
STRONG WIND GUSTS AND HAIL THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
MNZ041>045-047>070-073>077-082>084-091-092-WIZ014-023-011830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA-
MARTIN-FARIBAULT-POLK-ST. CROIX-
123 PM CDT TUE MAY 31 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST
WISCONSIN AND WEST CENTRAL WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE FRIDAY INTO SATURDAY. THE SEVERE
WEATHER THREAT IS LOW AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
JRB
In the hours before
Special weather statement, May 31, 1:07 PM CST, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
207 PM CDT TUE MAY 31 2016
WIZ024-311930-
PIERCE-
207 PM CDT TUE MAY 31 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN PIERCE COUNTY...
AT 207 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR FRONTENAC STATE
PARK...OR 14 MILES EAST OF RED WING...MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PLUM CITY.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4454 9217 4454 9232 4456 9235 4478 9233
4476 9213 4458 9213
TIME...MOT...LOC 1907Z 193DEG 14KT 4457 9227
JRBSpecial weather statement, May 31, 2:16 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
316 PM CDT TUE MAY 31 2016
WIZ015-016-025>028-312100-
RUSK-PEPIN-DUNN-EAU CLAIRE-BARRON-CHIPPEWA-
316 PM CDT TUE MAY 31 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN RUSK...
SOUTHEASTERN BARRON...EASTERN DUNN...NORTH CENTRAL PEPIN AND WESTERN
CHIPPEWA COUNTIES THROUGH 400 PM CDT...
AT 315 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR ISLAND LAKE TO NEAR DOWNSVILLE.
MOVEMENT WAS NORTHEAST AT 30 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
EAU CLAIRE...MENOMONIE...CHIPPEWA FALLS...LAKE HALLIE...BLOOMER...CHETEK...
DURAND...COLFAX...ELK MOUND...BRUCE...NEW AUBURN AND WEYERHAEUSER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 43 AND 60.
U.S. HIGHWAY 53 BETWEEN MILE MARKERS 97 AND 126.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.
LAT...LON 4494 9139 4460 9195 4496 9192 4529 9166
4564 9111 4564 9107
TIME...MOT...LOC 2015Z 205DEG 25KT 4527 9136 4476 9185
JPCEvent by event
3 heavy rain, 3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Dunn
- When
- May 31, 2:30 PM CST to 2:32 PM CST
- Where
- Dunn County, 2.13 mi NNW of Elk Mound
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Public
- Coordinates
- 44.900, -91.690
A 14 foot barn wall was blown off with roof damage to the adjacent house. There were also numerous trees, up to 2.5 feet in diameter, that were blown down in Elk Mound.
Heavy Rain, Chippewa
- When
- May 31, 2:30 PM CST to 5:30 PM CST
- Where
- Chippewa County, 2.01 mi NE of Bloomer
- Reported by
- Emergency Manager
- Coordinates
- 45.120, -91.450
A 3.00 inch rainfall report was measured by the local emergency manager.
Heavy Rain, Dunn
- When
- May 31, 2:30 PM CST to 5:30 PM CST
- Where
- Dunn County, 0.49 mi W of Elk Mound
- Reported by
- Emergency Manager
- Coordinates
- 44.870, -91.690
A 3.20 inch rainfall report was measured by the local emergency manager.
Heavy Rain, Rusk
- When
- May 31, 2:30 PM CST to 5:30 PM CST
- Where
- Rusk County, 0.69 mi N of Ladysmith
- Reported by
- Broadcast Media
- Coordinates
- 45.480, -91.100
A 4.20 inch rainfall report was measured in Ladysmith.
Hail, Chippewa
- When
- May 31, 2:40 PM CST
- Where
- Chippewa County, 0.85 mi NW of Albertville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -91.610
Thunderstorm Wind, Chippewa
- When
- May 31, 2:43 PM CST to 2:45 PM CST
- Where
- Chippewa County, 0.85 mi NW of Albertville to 1.24 mi N of Albertville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -91.610
Numerous small trees were blown down around Albertville.
Flash Flood, Dunn
- When
- May 31, 3:00 PM CST to 5:30 PM CST
- Where
- Dunn County, 0.61 mi SE of Elk Mound to 1.77 mi WSW of Elk Mound
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 44.864, -91.671
Two bands of torrential rainfall, with rainfall rates as high as 2 inches per hour, moved across far eastern Dunn county near Elk Mound. The rainfall caused several roads to flood, especially along Highway 29 west of town. Some roads were closed due to the flood waters in the town of Elk Mound.
Flash Flood, Chippewa
- When
- May 31, 3:30 PM CST to 5:30 PM CST
- Where
- Chippewa County, 16.02 mi SE of Chetek to 13.47 mi SSE of Dallas
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.117, -91.448
Two bands of torrential rainfall, with rainfall rates as high as 2 inches per hour, moved across far western Chippewa county between Albertville and Bloomer. The rainfall caused Highway 64 and County Road 40 near Bloomer to become impassable for a short period.
Flash Flood, Rusk
- When
- May 31, 3:30 PM CST to 6:00 PM CST
- Where
- Rusk County, 1.49 mi W of Ladysmith to 1.56 mi W of Ladysmth Rusk Co Arp
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.467, -91.130
Several bands of torrential rainfall occurred during the afternoon of Tuesday, May 31st. With rainfall rates as high as 2 inches per hour, runoff was rapid which caused a part of County Road J north of Ladysmith to be inundated with flood waters.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, May 31, 2016$5.4 million · EF1 · 15 events
- Hail and Damaging Winds in Texas, May 31, 2016$11 million · 1.75 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 31, 201654 kt wind · 13 events
- Damaging Winds in Florida, May 31, 2016$13,000 · 50 kt wind · 7 events
- Damaging Winds in Georgia, May 31, 20161 injured · 50 kt wind · 4 events
- Damaging Winds in Alabama, May 31, 2016$15,000 · 52 kt wind · 2 events
- Drought in Georgia, May 31, 201610 events
- Tornadoes and Flash Flooding in Oklahoma, May 31, 20161 in hail · 8 events
- Flash Flooding and Hail in Colorado, May 31, 20161 in hail · 7 events
- Drought in Alabama, May 31, 20166 events
- Dense Fog in Virginia, May 31, 20166 events
- Flash Flooding and Damaging Wind in Texas, May 31, 201652 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627505, 637713, 637714, 637716, 627503, 627504, 637720, 637733, 637747.